Advanced Search
MyIDEAS: Login to save this paper or follow this series

Variability and average profits - does Oi's result generalize?


Author Info

  • Friberg, Richard

    (Dept. of Economics, Stockholm School of Economics)

  • Martensen, Kaj

    (Dept. of Economics, Stockholm School of Economics)


Average profits of a price taker are increasing in the variability of the output price (Oi, 1961). We show that, for the same reason, average profits of the price taker are increasing in the variability of the price of inputs. We proceed to establish that the same holds for a firm with a downward sloping demand curve. Unless the inverse demand curve of the firm with market power is very convex, the profit function of the price taker forms an upper limit for the convexity of profit (assuming constant curvature of costs).

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL:
Download Restriction: no

Bibliographic Info

Paper provided by Stockholm School of Economics in its series Working Paper Series in Economics and Finance with number 402.

as in new window
Length: 11 pages
Date of creation: 14 Sep 2000
Date of revision:
Handle: RePEc:hhs:hastef:0402

Contact details of provider:
Postal: The Economic Research Institute, Stockholm School of Economics, P.O. Box 6501, 113 83 Stockholm, Sweden
Phone: +46-(0)8-736 90 00
Fax: +46-(0)8-31 01 57
Web page:
More information through EDIRC

Related research

Keywords: cost uncertainty; convexity of profit function;

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:


No references listed on IDEAS
You can help add them by filling out this form.


Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Mohamed Jellal & Fran├žois-Charles Wolff, 2005. "Free Entry under Uncertainty," Journal of Economics, Springer, Springer, vol. 85(1), pages 39-63, 07.


This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.


Access and download statistics


When requesting a correction, please mention this item's handle: RePEc:hhs:hastef:0402. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Helena Lundin).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.